Most people experience a boost of energy, and even jitteriness or a “wired” feeling, while taking phentermine due to its stimulant effects. However, some people experience an opposite phentermine side effect: fatigue. Instead of a boost, these phentermine users feel sleepy or mentally and physically exhausted after taking their weight loss medication. Phentermine fatigue varies in severity and duration depending on the patient and the sleepiness' etiology.
Yes, phentermine can make you tired. This medication is famous for its energy-boosting properties, but it can leave some users feeling unusually tired and worn-down. Phentermine fatigue is most often attributable to chronic use, a paradoxical reaction, medication-related insomnia or lifestyle factors that exacerbate fatigue.
While feeling a little sleepy is not uncommon, feeling “zombie-like” or completely exhausted is NOT normal. Call your doctor or seek medical attention right away if you feel extremelytired while taking this medication.
Phentermine fatigue affects about 1 in 5 users . While severity, duration and cause varies between patients, there are some common explanations for why phentermine makes you sleepy.
If you are takingphentermine and you are tired in the afternoon, the drowsiness may be associated the medication's active ingredient wearing off. Phentermine hydrochloride has a half-life of 7-34 hours, and most patients feel its stimulant effects for about 10-14 hours [2,3]. As a result, you may feel a sense of phentermine fatigue if you take your pill first thing in the morning and remain active for more than 14 hours. Most patients prefer for the medication’s stimulant effects to wane before they go to bed, but if the return of fatigue proves problematic for you, talk to your doctor about possibly splitting your daily dose in two.
Long-term use of stimulants can cause feelings of fatigue due to exhaustion of dopamine supplies. As a central nervous system stimulant, phentermine promotes the release of dopamine and other catecholamines. However, after an extended period of use, natural supply of these neurotransmitters can “run dry” and leave you feeling down and fatigued. If you are experiencing phentermine fatigue a few weeks or month into treatment, talk to your doctor. He or she may reduce your dose or offer other solutions to help you feel less tired on phentermine.
Stimulants can cause fatigue, drowsiness and reduced energy levels in some people – the exact opposite of the intended effect. This is called a paradoxical reaction.
Like more common stimulants such as caffeine or amphetamine, phentermine leaves some patients feeling drowsy and tired from the start. This phentermine fatigue can occur independently or alongside other side effects like insomnia. Medical experts do not fully understand why paradoxical reactions occur, but evidence indicates that variable responses to stimulants are related to genetic or biological differences between individuals .
Phentermine works as a stimulant to suppress appetite, but it does not only affect appetite – it also stimulates the rest of the brain and body by activating the part of the brain responsible for the “fight or flight” response. As a result, if the stimulant is not completely metabolized before bedtime, this medication can cause insomnia. If you are having trouble falling or staying asleep night after night, daytime phentermine fatigue is a logical result of sleep deprivation.
Click here to read more about phentermine insomnia and how to cope.
Sleepiness is also a common side effect of weight loss in general. Changes in diet, exercise and mentality can also produce unwanted fatigue.
For example, eating too little of specific nutrients, or in general, can contribute to phentermine fatigue. Low levels of vitamin D, iron, magnesium, B12, folate or too few omega-3 fatty acids can reduce energy . On the flip side, diets high in bad fats, such as saturated fat and trans fats, and sugar can cause or worsen feelings of drowsiness.
Activity level also makes a difference. An overly-sedentary lifestyle can contribute to phentermine fatigue since your body grows accustomed to needing a very low level of energy .
Finally, if your weight loss journey has proven stressful thus far, try to reduce stressors where possible since stress wears you down both mentally and physically.
If you are feeling overly tired on phentermine, consider the techniques below to help boost energy. However, if your phentermine fatigue proves persistent or severe, talk your doctor or seek professional medical attention. Feeling consistently tired on phentermine can be a sign of overuse and should be addressed as soon as possible by a qualified medical professional.
For more mild cases, consider the following remedies for phentermine fatigue:
Real users’most common adviceto others who are feeling tired on phentermine is to drink more water. Patients often report that they feel sleepy and groggy when they forget to drink enough water while taking phentermine, but feel the medication’s energy-boosting power return on days when they are properly hydrated. Given that even mild dehydration can zap energy, this testimony makes a lot of sense. To minimize phentermine fatigue, make sure to drink at least 2-3 liters of water or other calorie-free, caffeine-free fluids each day.
It seems counterintuitive, but moving around can actually help boost energy. While you may feel like all you need is a nap, if you have been resting a lot and still feel sleepy, try getting up and moving around. Exercise increases energyin both the short- and long-term .
Regular physical activity helps combat phentermine fatigue by increasing endorphins to boost mood (and energy!) right away, and then improving cardiovascular fitness to combat day-to-day drowsiness. When you are in better shape it takes less energy to finish everyday tasks, so staying in-shape can help you feel more energetic overall. Plus, research shows that regular, moderate exercise reduces insomnia – in addition to decreasing symptoms of depression and anxiety– which means that breaking a sweat may also help you sleep better at night .
If you are not in the mood to workout, get your steps in by increasing normal, daily activity. Make a point to take a short walk around the office each hour, clean a little bit in the morning, park farther away from the store or play with your kid or pet for a few minutes each day. Your eventual goal should be about 30 minutes of moderate activity most days of the week to maintain overall health.
Eating too much or too little, or consuming a poor-quality diet, can definitely impact energy levels. If you suspect that your phentermine fatigue may be related to your diet, reevaluate your meals and snacks to maximize nutrition and meet calorie goals each day. Aim for a balanced combination of lean protein, healthy fats and fiber-rich carbs (including beans, fruits and vegetables) each day.
Stress both causes and exacerbates fatigue, so when you feel tired on phentermine, it is worthwhile to evaluate whether that exhaustion at least partially related to stress or insomnia. If you are unsure and have some flexibility in your schedule, laying down for a quick nap can often help patients feel less tired on phentermine. If napping is not an option for you, consider mediation, deep breathing, journaling, gentle exercise (e.g. walking or yoga), a chat with a friend or other relaxation techniques to manage and reduce stress.
If you suspect that a paradoxical reaction may be responsible for your phentermine fatigue, one option would be speak to your doctor about reducing your daily dose. If your doctor rules-out other causes of phentermine fatigue, taking less of the medication may help alleviate this unwanted side effect. Still, NEVER adjust your phentermine dose or schedule without talking with a doctor first.
3. Dr. Rick, MD. (2012, April 02). Phentermine 37.5 mg/daily in moring. My question is how does... Retrieved from https://www.justanswer.com/medical/6gzjf-phentermine-37-5-mg-daily-moring-question-does.html
5. Schroeder, M. O. (2015, September 8). Is a Vitamin or Mineral Deficiency Making You Tired? Retrieved from https://health.usnews.com/health-news/health-wellness/articles/2015/09/08/is-a-vitamin-or-mineral-deficiency-making-you-tired
7. Hartescu, I., Morgan, K., & Stevinson, C. D. (2015). Increased physical activity improves sleep and mood outcomes in inactive people with insomnia: A randomized controlled trial. Journal of Sleep Research, 24(5), 526-534. doi:10.1111/jsr.12297